as Tylenol) reduces fever and relieves pain. It does not reduce
inflammation, as do nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin
and ibuprofen, but it is less likely to cause stomach upset and other side
Be sure to follow the
nonprescription medicine precautions.
- Adults: The usual dose is
325 mg to 650 mg. Take every 4 to 6 hours,
as needed, up to 4 times in a 24-hour period. The maximum dose may vary from 3,000 mg to 4,000 mg, but do not take more than 4,000 mg in
a 24-hour period. Follow all instructions on the label.
- Children: Check with your child’s doctor or a pharmacist if your child is less than 2 years old or less than 24 pounds. Give
acetaminophen every 4 hours as needed. Do not give more than 5 doses in a
24-hour period. Dosages are based on the child’s weight. There are different acetaminophen products for infants and children.
- Acetaminophen can be found in many forms and comes in different doses.
- Be safe with medicines. Read and follow all instructions on the label.
- Do not give your child more than the maximum dose recommended on the label.
- Be careful when giving your child over-the-counter cold or flu medicines and acetaminophen (Tylenol) at the same time. Many of these medicines already contain acetaminophen. Too much acetaminophen can be harmful.
- If you give medicine to your baby, follow your doctor’s or pharmacist’s advice about what amount to give. Do not use acetaminophen if your child is allergic to it.
- Acetaminophen and ibuprofen are different products with different dosing recommendations. Talk to your child’s doctor or a pharmacist before switching back and forth between doses of acetaminophen and ibuprofen. When you switch between two medicines, there is a chance your child will get too much medicine.
Studies have not shown any added benefit from alternating these medicines.
- Talk to your doctor or a pharmacist before you give medicine to reduce a fever in a baby who is 3 months of age or younger. This is to make sure a young baby’s fever is not a sign of a serious illness. The exception is if your baby has just had an immunization. Fevers sometimes occur as a reaction to immunizations. After immunizations, you can give your baby medicine to reduce a fever.
Caution: Do not use this dose table with any other concentration of this medicine. Use only with the concentration of 160 mg in 5 mL. Check the label on your medicine to find the concentration.
| Child’s weight in|
|Child’s weight in|
|Dose in milligrams||Dose in milliliters|
less than 11.0
less than 5.4
Ask a doctor or a pharmacist
Ask a doctor or a pharmacist
Side effects of acetaminophen are rare if it is taken in correct doses.
- Nausea and rash are the most
- High doses of acetaminophen can cause liver and kidney
Reasons not to take acetaminophen
Do not take acetaminophen if you:
- Have liver
- Drink alcohol heavily (3 or more drinks a day for men and
2 or more drinks a day for women).
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP – Emergency Medicine
John Pope, MD – Pediatrics
Kathleen Romito, MD – Family Medicine
Adam Husney, MD – Family Medicine
Martin J. Gabica, MD – Family Medicine
Specialist Medical Reviewer David Messenger, MD
Current as ofOctober 9, 2017